Kentucky, 2005

Dense Fog in Kentucky, August 8, 2005

August 8, 2005 · NWS PAH · 9 events in 9 counties and zones

Dense fog reduced visibility to one quarter mile or less across extreme western Kentucky, along and west of Kentucky Lake.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog reduced visibility to one quarter mile or less across extreme western Kentucky, along and west of Kentucky Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 8:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 8:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT SUN AUG 7 2005

.DISCUSSION...
PLAN ON HOLDING ZONE/GRID UPDATE AS LONG AS POSSIBLE...IN ORDER TO
PULL THE EVENING POPS.  JUST A FEW SHOWERS AND ONE THUNDERSTORM LEFT
OVER THE REGION...AND LITTLE EVIDENCE THAT THEY WILL PERSIST BEYOND
MIDNIGHT.

AS FOR UPDATE...PLAN ON PUSHING THE PATCHY DENSE FOG OVER A COUNTY
OR TWO FURTHER EAST...AND INSERTING PATCHY FOG OVER THE
SOUTHEAST...WHERE THERE IS NONE CURRENTLY MENTIONED.  MOST PLACES
RECEIVED SOME RAINFALL TODAY...AND ARE ALREADY NEARING SATURATION.
WHERE SKIES CAN CLEAR...AT LEAST PATCHY DENSE FOG IS A GOOD BET.
THIS SEEMS MOST LIKELY IN SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...
AND POSSIBLY THE PURCHASE AREA OF WESTERN KENTUCKY.  WITH OUTFLOW
BOUNDARIES STILL BOUNCING AROUND AND TRYING TO KEEP THINGS STIRRED
UP...AND PLENTY OF CONVECTIVE DEBRIS AROUND...WILL NOT GO WITH MORE
THAN A PATCHY MENTION AT THIS TIME...AND WILL NOT ISSUE A DENSE FOG
ADVISORY.

UPDATED GRIDS IN THE VERY NEAR TERM FOR LATEST TEMPERATURE AND
DEWPOINT TRENDS...BUT LOWS IN THE UPPER 60S SEEM GOOD.

UPDATED PRODUCTS HOPEFULLY OUT BY 1030 PM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, Aug 7, 9:13 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN AUG 7 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1013 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE OVER SOUTHEAST MISSOURI...MUCH OF
SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY.
VISIBILITIES WILL BE REDUCED TO UNDER A HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION ON
MONDAY...AND EAST OF A DEXTER MISSOURI TO MT CARMEL ILLINOIS LINE ON
TUESDAY. THE BEST CHANCE OF STORMS WILL BE IN THE AFTERNOON HEAT OF
THE DAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

HEAT INDICES WILL ONCE AGAIN APPROACH 100 DEGREES FROM WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Ballard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Fulton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Graves forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
August 8, 1:00 AM CST to 5:00 AM CST
Where
McCracken forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472697, 5472698, 5472699, 5472700, 5472701, 5472702, 5472703, 5472704, 5472705.